The Annals of Probability

Simple random walk on long-range percolation clusters II: Scaling limits

Nicholas Crawford and Allan Sly

Full-text: Open access


We study limit laws for simple random walks on supercritical long-range percolation clusters on $\mathbb{Z}^{d}$, $d\geq1$. For the long range percolation model, the probability that two vertices $x$, $y$ are connected behaves asymptotically as $\|x-y\|_{2}^{-s}$. When $s\in(d,d+1)$, we prove that the scaling limit of simple random walk on the infinite component converges to an $\alpha$-stable Lévy process with $\alpha=s-d$ establishing a conjecture of Berger and Biskup [Probab. Theory Related Fields 137 (2007) 83–120]. The convergence holds in both the quenched and annealed senses. In the case where $d=1$ and $s>2$ we show that the simple random walk converges to a Brownian motion. The proof combines heat kernel bounds from our companion paper [Crawford and Sly Probab. Theory Related Fields 154 (2012) 753–786], ergodic theory estimates and an involved coupling constructed through the exploration of a large number of walks on the cluster.

Article information

Ann. Probab., Volume 41, Number 2 (2013), 445-502.

First available in Project Euclid: 8 March 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G50: Sums of independent random variables; random walks
Secondary: 60G52: Stable processes 82B41: Random walks, random surfaces, lattice animals, etc. [See also 60G50, 82C41]

Random walk in random environment long rang percolation stable process


Crawford, Nicholas; Sly, Allan. Simple random walk on long-range percolation clusters II: Scaling limits. Ann. Probab. 41 (2013), no. 2, 445--502. doi:10.1214/12-AOP774.

Export citation


  • [1] Aizenman, M., Kesten, H. and Newman, C. M. (1987). Uniqueness of the infinite cluster and continuity of connectivity functions for short and long range percolation. Comm. Math. Phys. 111 505–531.
  • [2] Aizenman, M. and Newman, C. M. (1986). Discontinuity of the percolation density in one-dimensional $1/\vert x-y\vert^{2}$ percolation models. Comm. Math. Phys. 107 611–647.
  • [3] Barlow, M. T. (2004). Random walks on supercritical percolation clusters. Ann. Probab. 32 3024–3084.
  • [4] Benjamini, I. and Berger, N. (2001). The diameter of long-range percolation clusters on finite cycles. Random Structures Algorithms 19 102–111.
  • [5] Benjamini, I., Berger, N. and Yadin, A. (2009). Long-range percolation mixing time. Available at
  • [6] Berger, N. (2002). Transience, recurrence and critical behavior for long-range percolation. Comm. Math. Phys. 226 531–558.
  • [7] Berger, N. and Biskup, M. (2007). Quenched invariance principle for simple random walk on percolation clusters. Probab. Theory Related Fields 137 83–120.
  • [8] Biskup, M. (2004). On the scaling of the chemical distance in long-range percolation models. Ann. Probab. 32 2938–2977.
  • [9] Blackwell, D. and Dubins, L. E. (1983). An extension of Skorohod’s almost sure representation theorem. Proc. Amer. Math. Soc. 89 691–692.
  • [10] Coppersmith, D., Gamarnik, D. and Sviridenko, M. (2002). The diameter of a long range percolation graph. In SODA’02: Proceedings of the Thirteenth Annual ACM-SIAM Symposium on Discrete Algorithms 329–337. SIAM, Philadelphia, PA.
  • [11] Crawford, N. and Sly, A. (2012). Simple random walk on long range percolation clusters I: Heat kernel bounds. Probab. Theory Related Fields 154 753–786.
  • [12] De Masi, A., Ferrari, P. A., Goldstein, S. and Wick, W. D. (1989). An invariance principle for reversible Markov processes. Applications to random motions in random environments. J. Stat. Phys. 55 787–855.
  • [13] Doyle, P. and Snell, J. L. (2000). Random walks and electric networks. Available at
  • [14] Durrett, R. (2004). Probability: Theory and Examples. Duxbury Press, Belmont, CA.
  • [15] Heicklen, D. and Hoffman, C. (2005). Return probabilities of a simple random walk on percolation clusters. Electron. J. Probab. 10 250–302 (electronic).
  • [16] Helffer, B. (1996). Recent results and open problems on Schrödinger operators, Laplace integrals, and transfer operators in large dimension. In Schrödinger Operators, Markov Semigroups, Wavelet Analysis, Operator Algebras. Mathematical Topics 11 11–162. Akademie Verlag, Berlin.
  • [17] Kipnis, C. and Landim, C. (1998). Scaling Limits for Interacting Particle Systems. Springer, New York.
  • [18] Kipnis, C. and Varadhan, S. R. S. (1986). Central limit theorem for additive functionals of reversible Markov processes and applications to simple exclusions. Comm. Math. Phys. 104 1–19.
  • [19] Kleinberg, J. M. (2000). Navigation in small world. Nature 406.
  • [20] Mathieu, P. and Piatnitski, A. L. (2005). Quenched invariance principles for random walks on percolation clusters. Available at
  • [21] Mathieu, P. and Remy, E. (2004). Isoperimetry and heat kernel decay on percolation clusters. Ann. Probab. 32 100–128.
  • [22] Milgram, S. (1967). The small world problem. Psychol. Today 2 60–67.
  • [23] Newman, C. M. and Schulman, L. S. (1986). One dimensional $1/\|j-i\|^{s}$ percolation models: The existence of a transition for $s=2$. Comm. Math. Phys. 104 547–571.
  • [24] Samorodnitsky, G. and Taqqu, M. S. (1994). Stable Non-Gaussian Random Processes: Stochastic Models with Infinite Variance. Chapman & Hall, New York.
  • [25] Schulman, L. S. (1983). Long range percolation in one dimension. J. Phys. A 16 L639–L641.
  • [26] Sidoravicius, V. and Sznitman, A.-S. (2004). Quenched invariance principles for walks on clusters of percolation or among random conductances. Probab. Theory Related Fields 129 219–244.
  • [27] Sjöstrand, J. (1997). Correlation asymptotics and Witten Laplacians. St. Petersburg Math. J. 8 160–191.
  • [28] Watts, D. and Strogatz, S. (1998). Collective dynamics of small-world networks. Nature 363 202–204.
  • [29] Zhang, Z. Q., Pu, F. C. and Li, B. Z. (1983). Long-range percolation in one dimension. J. Phys. A 16 L85–L89.